Utah, 2024

Damaging Winds in Utah, September 3, 2024

September 3, 2024 · NWS SLC · 3 events in 1 county or zone

A shortwave trough brushed across northern Utah, resulting in enough support for the development of scattered high-based thunderstorms. A few of these thunderstorms produced instances of severe level wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A shortwave trough brushed across northern Utah, resulting in enough support for the development of scattered high-based thunderstorms. A few of these thunderstorms produced instances of severe level wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 3, 1:51 PM MST, 39 minutes earlier.

Area forecast discussion, Sep 3, 1:51 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
251 PM MDT Tue Sep 3 2024

.SYNOPSIS...One last round of thunderstorms with the potential for
strong, gusty microburst winds this afternoon and evening,
especially north of I-70. A weak cold front will cross the state
tonight into Wednesday morning, bringing a cooler air mass along
with stable conditions and likely increased smoke.

&&

.SHORT TERM...(Through 12Z Thursday)...Water vapor satellite
imagery this afternoon shows a broad circulation center over
central Idaho with a shortwave trough at its base over northern
Nevada and tracking towards the northern portions of our forecast
area. Surface radars are beginning to show a convective linear
feature moving northeastward across the West Desert similar to
what high- res models have been forecasting consistently since
early this morning. This is in an environment of 0.7-0.8" PWAT per
latest SPC mesoanalysis, or near normal for this time of year per
satellite analysis tool. The aforementioned trough is providing
around 40 kts of 0-6km shear, coupled with 500-1000 J/Kg surface-
based CAPE (also per SPC mesoanalysis). Inverted-V soundings
indicative of microburst potential are presented in both the
morning SLC sounding and model soundings.

Nearly of the high-res guidance continues to highlight a threat of
microburst winds for the Wasatch Front, as early as 3pm to as late
as 6pm, with a most likely window between 4 and 5 pm. HREF
probabilities of gusts exceeding 50mph in a 25km radius exceed 70%
through this time, especially on the west side of Utah Lake and in
the Rush/Tooele valleys. Storms will trend wetter as the event
continues, with rain likely to reach the ground in heavier cores
(but not likely to exceed 0.1"). HREF members also consistently
indicate additional rounds of convection into the evening after
the windy convective line pushes through. Thus, a Red Flag Warning
continues through this evening.

By this evening, the trough mentioned earlier will set up cold air
advection, with a much drier air mass moving in at the same time.
This will cut off the convection from northwest to southeast
overnight. Unfortunately, the cooler/drier air mass upstream of
our area happens to contain a lot of smoke from fires in Idaho and
Oregon, as easily seen currently in GeoColor satellite imagery.
The HRRR model is forecasting that this smoke will be advected
into northern Utah and southwest Wyoming through the day tomorrow
and into tomorrow night, with haze eventually reaching as far
south as I-70. Just how thick the smoke will be over our area and
resultant air quality implications remains to be seen. It is worth
noting that there were a number of new starts reported in the
Boise WFO's area, which could add to the pooled smoke.

.LONG TERM (After 12Z Thursday), Issued 409 AM MDT...
An upper-level ridge will build over the Great Basin late in the
work week, producing sunny skies and temperatures just above
normal. However, this dry period will be short-lived as the ridge
continues to nudge eastward, allowing monsoonal moisture to once
again push into southern Utah on Saturday. Precipitation chances
on Saturday afternoon will be limited to southwestern Utah, though
moisture will continue to overspread the state heading later into
the weekend...bringing those chances across all of Utah and
southwest Wyoming. As is typical with the onset of monsoonal
moisture, dry microbursts will be a threat at first, though
increasing moisture could produce a flash flood threat on Sunday
or Monday as PWATs increase to around 0.9" across southern Utah.
Moisture is likely to stick around heading into the work week.

Model guidance still suggests the development of a strong
longwave trough over the northeastern Pacific, though it is
unclear if/when it affects our forecast area. Currently, ~50% of
ensemble members suggest the trough makes it to our doorstep by
late Wednesday...but even with that lies great uncertainty in the
amplitude of the trough itself.

&&

.AVIATION...KSLC...Occasional thunderstorms with gusty and erratic
outflow winds will impact the terminal during the 23-03Z timeframe.
Outflow winds will likely exceed 26 kts at times. There is a 30%
chance for VIS to fall into the MVFR category during this timeframe.
Winds will become southeast through the late evening and overnight
hours, with a switch to the northwest during the 10-12z timeframe.
There is a 30% chance VIS falls into the MVFR range after 18z
Wednesday due to smoke from upstream wildfires moving into the area.

.REST OF UTAH AND SOUTHWEST WYOMING...Occasional showers and
thunderstorms with gusty outflow winds in excess of 30kts will
impact TAF sites south of I-80 through 03Z. The strongest storms
will impact KPVU and KHCR with winds in excess of 40 kts possible
between 23z and 02z. Shower and thunderstorm coverage will become
more isolated across the region after 03Z with winds becoming
diurnally driven. A weak cold front will turn winds to the northwest
across northern Utah before 12Z Wednesday, with a 30-40% chance VIS
falls into the MVFR range by afternoon along/north of I-80 due to
smoke from upstream wildfires spreading into the area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT tonight for UTZ478-479.

WY...None.
&&

Van Cleave/Seaman/Kruse/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 3, 11:56 AM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1256 PM MDT Tue Sep 3 2024

UTZ117-119-120-126-031945-
Sevier Valley UT-Castle Country UT-Upper Sevier River Valleys UT-
Central Mountains UT-
1256 PM MDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of eastern Sevier
County through 145 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Annabella, or 11 miles east of Richfield, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richfield, Salina, Aurora, Redmond, Glenwood, Sigurd, and Fremont
Junction.

This includes the following highways...
 Interstate 70 between mile markers 39 and 92.
 US Route 50 between mile markers 156 and 158.
 US Route 89 between mile markers 226 and 231.
 Utah Route 10 between mile markers 0 and 1.
 Utah Route 24 between mile markers 16 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 11129 3858 11173 3878 11213 3904 11181
      3904 11179
TIME...MOT...LOC 1855Z 210DEG 15KT 3876 11189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ND
Special weather statement, Sep 3, 1:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
247 PM MDT Tue Sep 3 2024

UTZ101-102-106-111-115>117-032130-
Western Millard and Juab Counties UT-Utah Valley UT-
Central Mountains UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
247 PM MDT Tue Sep 3 2024

...A line of strong thunderstorms will impact portions of
northeastern Millard, eastern Juab, southwestern Utah and
southeastern Tooele Counties through 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Dugway Proving Ground
Test Range to 23 miles southwest of Vernon to near Delta. Movement
was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nephi, Delta, Dugway English Village, Santaquin, Rocky Ridge, Vernon,
Tooele Army Depot South, Dugway Proving Ground Test Range, Elberta,
West Mountain, Utah Lake, Mona, Genola, Goshen, Levan, Eureka, Oak
City, Rush Valley, Leamington, and Lynndyl.

This storm will be capable of producing strong gusty winds on Utah
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.

This includes the following highways...
 Interstate 15 between mile markers 205 and 243.
 US Route 6 between mile markers 85 and 159.
 US Route 50 between mile markers 90 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4042 11247 4005 11180 3952 11174 3931 11264
      3977 11269 4012 11341
TIME...MOT...LOC 2046Z 247DEG 43KT 4004 11316 3979 11265 3940 11261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ND
Special weather statement, Sep 3, 2:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
327 PM MDT Tue Sep 3 2024

UTZ101-102-106-111-115>118-032215-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Utah Valley UT-Central Mountains UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
327 PM MDT Tue Sep 3 2024

...A line of strong thunderstorms will impact portions of northern
Sanpete, northeastern Millard, northeastern Juab, southern Salt
Lake, southwestern Utah and southeastern Tooele Counties through 415
PM MDT...

At 326 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Vernon to 16 miles west of
Elberta to 23 miles west of Nephi. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Provo, Payson, Nephi, Dugway English Village, Spanish Fork,
Springville, Eagle Mountain, Santaquin, Salem, Elk Ridge, Woodland
Hills, Rocky Ridge, Cedar Fort, Vernon, Ophir, Camp Williams,
Palmyra, Lake Shore, Tooele Army Depot South, and Benjamin.

This storm will be capable of producing strong gusty winds on Utah
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.

This includes the following highways...
 Interstate 15 between mile markers 216 and 257.
 US Route 6 between mile markers 109 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4047 11210 4020 11165 3968 11163 3949 11234
      3992 11237 4020 11286
TIME...MOT...LOC 2126Z 241DEG 28KT 4015 11258 3997 11228 3960 11225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ND

The radar

The Salt Lake City radar (KMTX), 126 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
September 3, 2:30 PM MST to 2:35 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The VERNON HILL mesonet station recorded a wind gust of 67 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 4:20 PM MST to 4:25 PM MST
Where
Tooele County, 1.25 mi ESE of Delle
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -112.760

The I-80 at MP 71 East Delle mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Tooele

When
September 3, 4:20 PM MST to 4:25 PM MST
Where
Tooele County, 1.05 mi W of Delle
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.770, -112.800

The I-80 at MP 68 West Delle mesonet station recorded a wind gust of 62 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207029, 1207031, 1207033.